MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for removal of an abscess, located right temporal ca.5cm deep in the brain, and with a size of ca.0.9ccm, has been performed with the aid of the brainlab cranial navigation 4.1.When after path dissection at the first removal attempt the navigation showed to be in the abscess, but the surgeon was unable to see the abscess within the brain, and neither could locate it with independent non-brainlab ultrasound, the surgeon decided to acquire a ct scan intra-operatively.From the scan the surgeon determined that the abscess had been missed by ca.1-1.5cm mainly in the cranial direction and a little posterior.The surgeon decided to extend the craniotomy (bone flap), and removed the abscess successfully as intended using navigation in combination with independent ultrasound.According to the surgeon (treating clinician): - the final outcome of the surgery was successful as intended, although more tissue was resected than originally planned.- there was no harm or negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.1h.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since dissections/resections were performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the path in the brain was detected by the surgeon during the surgery, the abscess was removed successfully at the very same surgery with an intra-operative ct scan, an extension of the craniotomy (bone flap) and using navigation in combination with independent ultrasound.- the final outcome of the surgery was successful as intended, although more tissue was resected than originally planned.- there was no harm or negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.1h.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial dissection/resection path and location in the brain, performed with the aid of navigation, missing the targeted abscess by ca.1-1.5cm in mainly the cranial direction, is: - a not adequate distribution of surface registration points acquired by the user for the patient anatomy registration to the navigation / to the pre-operative mri scan, not following brainlab requirements.The navigation data from this surgery shows that that the registration points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not sufficiently on both sides of the patient's face (especially not sufficiently on the left side), and also not on the back of the head.The points were collected mainly only on rounded, unspecific areas such as the forehead, and in areas prone to skin shift where the skin surface was altered due to appliances (noise protection) to the patient during the mri scan - all of these should be avoided.Additionally, at least one point was acquired in an area that was not anymore included in the mri scan, which is also to be avoided.This caused the navigation software to not find an as accurate match, between the pre-operative image dataset and the actual patient anatomy in the region of interest, as desired for this procedure.The navigation data provided show a corresponding deviation of the collected pre-registration points versus the planned points after this anatomy registration to navigation.Apparently, the extent of the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary continued verification of navigation accuracy throughout the procedure, for e.G.After draping of the patient.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22963368
Report Number8043933-2025-00063
Device Sequence Number12826919
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2025
Initial Report FDA Received Date09/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown